Acne guide

Purging or Breaking Out? How to Tell After a New Product

Skin purging vs a breakout: which products can cause it, where spots appear, how long to wait, what the research actually says, and when to stop a new product.

Short answer

'Purging' is the idea that a product which speeds up skin turnover, such as a retinoid or an exfoliating acid, brings existing clogs to the surface faster, so you briefly see more spots in your usual areas. A breakout from a product is new spots in new places, often with itching or stinging, from a product with no such active. The evidence for purging is thin: a 2009 review found no trial data showing retinoids cause acne to flare. So if spots appear where you don't usually break out, or from a moisturizer, sunscreen or makeup, treat it as a reaction and stop the product.

By Claire Whitfield
Published

We may earn a commission when you buy through links on this page. It never changes what we recommend.

What this means for you

Start with what you notice

If your skin got worse soon after you started something new, the question is whether to push through or stop.

The ingredient names, translated

Retinoids and exfoliating acids speed up how skin sheds, which in theory can bring clogged pores to a head sooner. Products without those ingredients can't do that, so new spots from them are more likely irritation, clogging or an allergy. Acne also naturally comes and goes, which can make the first few weeks of any new treatment look worse by coincidence.

How to decide

  • New retinoid or acid, small spots in your usual breakout areas, settling within a few weeks? Keep going, use it less often, and moisturize.
  • Spots in new places, or itching, burning, rash or swelling? Stop the product; that isn't purging.
  • The new product is a moisturizer, sunscreen, cleanser or makeup with no exfoliating active? Treat new spots as a reaction to that product.
  • Painful, deep or cystic spots, or no improvement by about 8 weeks? See a dermatologist.

What to expect

The AAD says acne treatment takes at least 6 to 8 weeks before you see fewer breakouts, so a bad first fortnight isn't a verdict either way. Stopping the newest product is always a safe step if you're unsure.

General guidance, not a test of these products: Yentzer BA et al. Do topical retinoids cause acne to 'flare'? (J Drugs Dermatol, 2009); AAD: acne treatment, and how long it takes to work; DermNet: topical retinoids; AAD: how to safely exfoliate at home. Each product's label source is linked on its product page.

Purging or Breaking Out? How to Tell After a New Product

Skin purging means a product that speeds up skin turnover, such as a retinoid or an exfoliating acid, is bringing existing clogged pores to the surface faster. A breakout from a product is new spots caused by the product itself. The quickest way to tell them apart is to ask two questions: does this product contain a retinoid or an exfoliating acid, and are the spots where you normally break out?

If the answer to either is no, it’s very unlikely to be purging. A moisturizer, sunscreen or foundation can’t purge your skin; it doesn’t contain anything that speeds up shedding.

It’s also worth knowing that “purging” is better known on social media than in research. A 2009 review in the Journal of Drugs in Dermatology concluded it’s unlikely that acne flares because topical retinoids are started. The authors suggested that some people looking worse in the first week or two may be seeing acne’s natural ups and downs, and found no trial data showing an early flare caused by the drug.

Skin Realist check: “it’s just purging” has kept a lot of people using products their skin was clearly telling them to stop.

Purging vs breakout: how to tell

Purging (possible) Breakout or reaction
Product type Retinoid or exfoliating acid Anything, including moisturizer, sunscreen, makeup
Where Your usual breakout areas New areas, or where the product sits heaviest
What spots look like Similar to your normal spots, often small New types, or tiny itchy bumps, rash or redness
Other symptoms Some dryness or flaking Itching, burning, stinging, swelling
Over time Settling within weeks as you adjust Continuing, or worse each time you use it
What to do Slow down, moisturize, reassess at 6 to 8 weeks Stop the product

Which products can cause purging?

Only products with an active that speeds up skin turnover:

  • Retinoids: retinol, retinal (retinaldehyde), adapalene and prescription tretinoin. See our retinoids comparison.
  • Exfoliating acids: salicylic acid (BHA), glycolic, lactic and mandelic acid (AHAs). See AHA vs BHA.

Azelaic acid is sometimes added to this list, and benzoyl peroxide occasionally is too, but the same caution applies: the evidence is mostly anecdote.

Why might a new treatment look worse at first?

Three ordinary explanations cover most “purges”:

  1. Acne’s natural cycle. Breakouts come and go over weeks. Start something new during an upswing and it’ll look like the product’s fault. That’s the explanation the 2009 review favored.
  2. Irritation. The AAD notes that dryness, peeling and irritation are common side effects of acne treatments. Irritated skin can look bumpier and redder.
  3. Too many actives. The AAD warns that exfoliating while using retinoids or benzoyl peroxide may worsen dry skin or even cause breakouts. Adding a retinoid to a routine that already has two acids is a common way to get there.

When should you stop a new product?

Stop it, and go back to cleanser, moisturizer and sunscreen, if you notice:

  • Spots in areas where you don’t normally break out.
  • Itching, burning, stinging that doesn’t fade, or a rash.
  • Swelling, especially around the eyes or lips.
  • Tiny, uniform bumps across a whole area, which can be irritation or clogging rather than acne.
  • Worsening each time you use it, beyond the first few weeks.

If spots are deep, painful or cystic, or you’re scarring, see a dermatologist rather than waiting it out. Our guide to when to see a dermatologist for acne lists the red flags.

How to give a retinoid or acid a fair trial

  1. Add only that one product, so you know what’s responsible.
  2. Start every second or third night, and moisturize.
  3. Keep other exfoliants out of the routine for the first month.
  4. Take photos in the same light every week.
  5. Judge it at about 8 weeks. The AAD says it takes at least 6 to 8 weeks to see fewer breakouts, and DermNet notes retinoids can take 12 weeks or longer.

Skin Realist check: patience is for products that are irritating you a little while they work. It isn’t for products that are making your face itch.

If dryness is the main problem, our guide to moisturizers for retinol peeling covers what to use while your skin adjusts.

Mistakes to avoid

  • Calling it purging when the new product is a moisturizer, sunscreen or makeup.
  • Starting a retinoid, an acid and a new cleanser in the same week.
  • Pushing through itching, burning or a rash.
  • Giving up on a retinoid after one week, or keeping a product for months that’s clearly making things worse.
  • Picking at spots, which makes marks last longer. See acne marks and scars.

The bottom line

Purging only makes sense for retinoids and exfoliating acids, in your usual breakout areas, settling within weeks. Everything else is a reaction, and the safe move is to stop the newest product. When in doubt, simplify your routine and give one treatment a fair 8 weeks, or ask a dermatologist. Our acne routine guide shows how to build back up one step at a time.

Sources

Common questions

What is skin purging?

The idea that a product which speeds up skin turnover, such as a retinoid or an exfoliating acid, brings existing clogged pores to the surface faster, so you see more spots for a short time in your usual breakout areas.

How long does purging last?

There's no reliable timeline, because purging itself is poorly studied. The AAD says acne treatments take 6 to 8 weeks to show fewer breakouts, so judge a new treatment over that period rather than the first week or two.

Which products can cause purging?

Only ones that speed up skin turnover: retinoids (retinol, retinal, adapalene, tretinoin) and exfoliating acids such as salicylic, glycolic and lactic acid. A moisturizer, sunscreen or plain cleanser can't 'purge' you.

Is it purging if the spots are in a new place?

Probably not. New spots in areas where you don't usually break out point to a reaction to the product, such as irritation or clogging.

Should I stop a product if I think I'm purging?

Not necessarily if it's a retinoid or acid and the spots are small and in your usual areas. Use it less often and moisturize. Stop if you get itching, burning, a rash, swelling, or spots in new places.